Illinois, 2016

Lightning Strikes in Illinois, July 28, 2016

July 28, 2016 · NWS LOT · 3 events in 2 counties and zones

Scattered thunderstorms went through northern Illinois during the afternoon and evening. Heavy rain brought some minor flooding, and there were some reports of funnel clouds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms went through northern Illinois during the afternoon and evening. Heavy rain brought some minor flooding, and there were some reports of funnel clouds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 28, 11:51 AM CST, 23 minutes earlier.

Area forecast discussion, Jul 28, 11:51 AM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1251 PM CDT THU JUL 28 2016

.SHORT TERM...
300 AM CDT

Through Friday...

A mid level shortwave is dropping southeast across the area
this morning leading to scattered showers, with some additional
forcing for upstream activity being provided by an W-E oriented
cold front across southern Wisconsin then extending back into
Central Iowa, where the front is more N-S oriented. Better
coverage from upper level divergence/jet dynamics is found both
north and south of the area. Stabilization has also limited
coverage in NE IL/NW IN.

This leading shortwave will continue its eastward movement though
will down and dampen today, but broad upper troughing will at
least support some weak lift with additional shortwave energy in
northwest flow arriving late this afternoon. Meanwhile, The cold
front will approach far northeast Illinois (and adjacent Lake
Michigan) by daybreak, and then continue inland with onshore flow
today. Meanwhile, the western portion of the frontal boundary,
then get a bit better push southward tonight. This front will
likely be the focus for any redevelopment of showers and
thunderstorms today, with appears to largely be south and west of
Chicago. Decent heating should occur ahead of the stabilizing
influence of the front and incoming shortwave to contribute to
scattered showers and thunderstorms, with the favored area closer
to the arriving shortwave to our west, but with the broad lift in
place will need to maintain some chance pops elsewhere, especially
in the morning and the afternoon. Weak mid level lapse rates and
weak shear suggest that these will be more garden variety showers
and storms, though with the slow storm motion, and seasonally high
PWATs moderate to brief heavy rainfall can always be a concern..
And while not a perfect pattern for this, strong low level lapse
rates and moist low level conditions (Td's in the low to mid 70s
near PNT) with a slow moving upper wave moving overhead could
support a few funnel clouds in the coming days.

This pattern again favors a diurnal weakening in shower activity
in the late evening and overnight, though cannot go dry given the
multitude of small scale waves embedded in the flow. The next more
notable shortwave in the broad upper trough is currently over
Montana will again approach our area on Friday. Expect another go-
around with an increase in slow moving afternoon showers and
thunderstorms.

KMD

&&

.LONG TERM...
300 AM CDT

Saturday through Wednesday...

Broad upper troughing continues Saturday across the northern tier
of states east of the Rockies with some suggestion that heights
increase, shortwaves appear weaker, and surface high pressure will
build across the area which suggest maybe lower coverage Saturday
but still enough features to support a chance of showers and
storms again Saturday.

Upper level heights get a bit more of a boost on Sunday, which at
this point appears largely dry and a touch warmer than the
previous few days. The mid to upper level ridge axis across the
center of the country will amplify some on Monday. Our region is
on the northeastern fringe of the hot dome associated with this
ridge, and so we can expect some increase in heat and humidity,
but being in that position we will be subject to occasional
periods of convection. There are hints that the upper ridge will
attempt to expand farther east as the week goes on.

KMD

&&

.AVIATION...
For the 18Z TAFs...

Main concern for the afternoon into early evening will focus on TS
potential and associated wind disruptions. On the larger scale, a
weak cold front extends from swrn WI through nrn IL/IN. Scattered
TS have already developed along this corridor and expect activity
to continue through the afternoon, with the main focus invof this
boundary. Prevailing wind direction should be nely north of the
boundary, impacting all TAF sites, but thunderstorms are producing
outflow boundarys all over the area, so wind direction will likely
be quite variable, with ocnl gusts to arnd 25kt or possibly
higher. A weak mid level impulse is expected to cross the region
late this afternoon should allow the area of TS over the RFD are
to become more progressive, with TS ending at RFD arnd 00-01z and
a couple hours later at the Chicago area terminals.

Storms should dissipate quickly through the evening with continued
northeast winds and generally prevailing VFR conditions. Guidance
hints at lower cigs early Friday morning, but do not have enough
confidence to mention low cigs in the TAFs at this time. There is
a greater chance for MVFR vis at RFD/GYY/DPA since those locations
should see residual wet ground combined with high dewpoints and
light and variable winds.

&&

.MARINE...
314 AM CDT

The cold front over central Lake Michigan will continue south and
clear the southern end of the lake this afternoon.  Showers and
storms will form along the front.  A weak low over IL will shift
east through tonight.  Northeast winds increase to 15-25 kt late
this afternoon, and waves build to 3 to 5 ft north of Wilmette
Harbor. Waves should remain below small craft criteria so will not
be issuing a small craft advisory.  Winds diminish late tonight into
Friday morning as the low shifts east. However, northeast to north
winds increase to 15-25 kt Friday afternoon and evening as the high
pushes south over the northern Great Lakes.  The high spreads over
the lake this weekend with winds becoming light and variable under
the high. While the western edge of the high will stay over the lake
through mid next week, the center of the high will shift east. Winds
will become south Monday.

JEE

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jul 28, 11:01 AM CST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1201 PM CDT THU JUL 28 2016

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
291715-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1201 PM CDT THU JUL 28 2016 /101 PM EDT THU JUL 28 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED:
  ELEVATED THUNDERSTORM RISK...WITH AN ASSOCIATED:
    LIMITED TORNADO RISK.

DISCUSSION:

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING.
HEAVY RAIN WILL BE THE PRIMARY THREAT. HOWEVER...THERE IS A
SMALL CHANCE FOR A WEAK AND BRIEF TORNADO WITH THE STRONGEST
STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FRIDAY...
  LIMITED THUNDERSTORM RISK.
SATURDAY...
  LIMITED THUNDERSTORM RISK.
  HIGH SWIM RISK.
SUNDAY AND MONDAY...
  LIMITED THUNDERSTORM RISK.
TUESDAY AND WEDNESDAY...
  LIMITED THUNDERSTORM RISK.
  LIMITED EXCESSIVE HEAT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION ARE NOT EXPECTED THROUGH TONIGHT.

GENERAL STORM MOTION OF THE DAY:

VARIABLE AT 10 MPH.

&&

LMZ740>745-291715-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1201 PM CDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS THROUGH SATURDAY...THEN AGAIN
MONDAY NIGHT THROUGH WEDNESDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-291715-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1201 PM CDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS WITH THE BEST CHANCES OVER
THE SOUTH HALF.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS THROUGH SATURDAY...THEN AGAIN
MONDAY NIGHT THROUGH WEDNESDAY.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Local storm report, Jul 28, 11:40 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1240 PM CDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     HEAVY RAIN       WOOD DALE               41.97N 87.98W
07/28/2016  M1.06 INCH       DUPAGE             IL   PUBLIC

            RAIN SINCE 1210 PM. REPORT RELAYED VIA SOCIAL MEDIA.

&&

ACS

The radar

The Milwaukee radar (KMKX), 95 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Winnebago

When
July 28, 12:14 PM CST
Where
Winnebago County, Winnebago
Reported by
Law Enforcement
Coordinates
42.270, -89.230

Multiple reports of funnel clouds from the Seward and Winnebago area.

Lightning, Will

When
July 28, 1:54 PM CST
Where
Will County, Bolingbrook
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
41.670, -88.130

Woman struck by lightning while walking in the 300 block of Janes Avenue.

Lightning, Will

When
July 28, 1:54 PM CST
Where
Will County, Bolingbrook
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
41.670, -88.130

Woman struck by lightning in the 300 block of Janes Ave.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Will2016-07-2834FemaleOutside/Open AreasDirect

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655993, 655994, 668600.